Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 26, NWS Austin/San Antonio, TX

May 10, 2011Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 10, 2011, 9:24 AM CDT for Kinney County, Maverick County, Texas. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2011, 9:24 AM CDT (14:24 UTC)
Expired
May 10, 2011, 9:40 AM CDT
In force
16 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 44 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 9:27 AM CDTHAIL 1Quemado, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS54 KEWX 101424
SVREWX
TXC271-323-101515-
/O.NEW.KEWX.SV.W.0026.110510T1424Z-110510T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
924 AM CDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KINNEY COUNTY...
  MAVERICK COUNTY...

* UNTIL 1015 AM CDT.

* AT 918 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR QUEMADO...
  AND MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE DARLING AND SPOFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2888 10062 2889 10062 2891 10065 2894 10067
      2899 10066 2903 10068 2932 10039 2903 10024
      2885 10059
TIME...MOT...LOC 1425Z 220DEG 23KT 2902 10056

$$
1 follow-up statement
792 
WWUS54 KEWX 101440
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
940 AM CDT TUE MAY 10 2011

TXC271-323-101447-
/O.CAN.KEWX.SV.W.0026.000000T0000Z-110510T1515Z/
KINNEY TX-MAVERICK TX-
940 AM CDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK AND SOUTH CENTRAL
KINNEY COUNTIES IS CANCELLED...

AT 940 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED 
THAT THE STORM THAT PROMPTED THE WARNING WAS NO LONGER SEVERE. THE 
STORM BRIEFLY PRODUCED QUARTER SIZE HAIL IN QUEMADO.

LAT...LON 2888 10062 2889 10062 2891 10065 2894 10067
      2899 10066 2903 10068 2932 10039 2903 10024
      2885 10059
TIME...MOT...LOC 1437Z 218DEG 22KT 2908 10052

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:51 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 10, 6:51 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 AM CDT TUE MAY 10 2011

.UPDATE...
EARLY MORNING CONVECTION FIRING ALONG THE BURRO MOUNTAINS HAS
MOVED NORTHEAST INTO VAL VERDE COUNTY. SO FAR THE CONVECTION LOOKS
TO BE NONSEVERE BUT WILL MONITOR. UPDATED POPS AND WEATHER GRIDS
AS WELL AS SKY GRIDS TO ACCOUNT FOR THE DEVELOPING ACTIVITY.

&&

.PREV DISCUSSION... /ISSUED 647 AM CDT TUE MAY 10 2011/

AVIATION...
MVFR STRATUS DECK IS RAPIDLY ERODING/LIFTING...WITH ALL TAF SITES
EXPECTED TO BE VFR BY 13Z. ISO/SCT TSRA IS EXPECTED NW OF KDRT
THROUGH THE MORNING HOURS...BUT CONFIDENCE OF IMPACTS AT THE
TERMINAL IS LOW. ADDITIONAL ISO SHRA/TSRA COULD TRIGGER THIS
AFTERNOON ACROSS EASTERN PORTIONS OF THE REGION...BUT AREAL
COVERAGE IS TOO LOW TO WARRANT EXPLICIT MENTION AT TERMINALS.
TIGHTENING SFC PRESSURE GRADIENTS YIELD MODERATE AND GUSTY SLY
FLOW THROUGHOUT THE DAY...WITH SUSTAINED WINDS GENERALLY 12-18KTS
WITH GUSTS OF 25-30KTS. GUSTS WILL SUBSIDE BY 04-05Z...BUT
SUSTAINED WINDS WILL REMAIN 10-15KTS THROUGH THE OVERNIGHT HOURS.
ANTICIPATING THE REDEVELOPMENT OF MVFR STRATUS DECK ALONG THE
ESCARPMENT BY ABOUT 05Z/11TH.

PREV DISCUSSION... /ISSUED 337 AM CDT TUE MAY 10 2011/

DISCUSSION...
A GRADUAL INCREASE IN ATMOSPHERIC MOISTURE WILL MAKE FOR A
CHALLENGING FORECAST DURING THE NEXT SEVERAL DAYS. MODELS ARE
INDICATING HEIGHTS LOWERING DURING THE DAY AS PRECIPITABLE WATER
VALUES EXCEED 1 INCH THROUGHOUT THE REGION AND EXCEED 1.5 INCHES
ALONG THE I-35 CORRIDOR BY MIDDAY. DISTURBANCES ACROSS MEXICO
ARE EXPECTED TO PUSH NORTHEAST ACROSS SOUTH CENTRAL TEXAS
AND WITH AN INCREASINGLY BUOYANT AIRMASS...WE INDEED COULD SEE
SOME WIDELY SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPING WESTERN PORTIONS THIS MORNING SPREADING EASTWARD
ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A LACK OF FOCUS
AT THE SURFACE AND INCREASING MOISTURE IN THE MID AND UPPER LEVELS
FROM CLOUD DEBRIS WILL CAUSE LAPSE RATES TO LESSEN...THUS LIMITING
THE SEVERE THREAT. WEAK IMPULSES CONTINUE ACROSS THE REGION WITH
HEIGHTS ALOFT CONTINUING TO LOWER...SO SLIGHT CHANCES CONTINUE
TONIGHT DESPITE NO SURFACE FOCUS. WITH THE UPPER TROUGH PUSHING
INTO WEST TEXAS TOMORROW...THE DRY LINE WILL BE FORCED EASTWARD
INTO FAR WESTERN PORTIONS OF OUR REGION TOMORROW AFTERNOON.
PW'S (ATMOSPHERIC PRECIPITABLE WATER AMOUNTS) WILL APPROACH 1.8
INCHES GENERALLY ALONG AND EAST OF THE I-35 CORRIDOR. EXPECT TO
SEE DEVELOPMENT ALONG THE DRYLINE BY MIDDAY AND COUPLED WITH
WEAK DISTURBANCES MOVING ACROSS THE REGION...SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. SOME
OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. DRIER WESTERLIES ALOFT THURSDAY WILL LIMIT ACTIVITY TO ALONG
AND EAST OF THE I-35 CORRIDOR. THE DRIER AIR ALOFT AND SURFACE
CONVERGENCE MAY INTENSIFY STORMS TO SEVERE CRITERIA EAST OF THE
I-35 CORRIDOR THURSDAY AFTERNOON AND EVENING. SOME BURRO MOUNTAIN
DEVELOPMENT MAY ALSO MOVE INTO WESTERN PORTIONS OF THE REGION
THURSDAY EVENING. FRIDAY...AS THE INTENSE UPPER LOW LUMBERS SLOWLY
EAST ACROSS THE MID MISSISSIPPI VALLEY REGION...UPPER LEVEL RIDGING
WILL GRADUALLY BUILD ACROSS SOUTH CENTRAL AND SOUTHWEST TEXAS
AND AFTER A COUPLE OF DAYS WITH HIGHS NEAR NORMAL...READINGS WILL
GRADUALLY BEGIN THEIR RISE ABOVE NORMAL...WITH CHANCES OF RAIN
DIMINISHING.  BUT WAIT...ANOTHER SURGE OF COLDER AIR BEHIND THE
INTENSE UPPER LOW TRIES TO SLIDE UNDER THE UPPER RIDGE ON SATURDAY
WITH ANOTHER LOW CHANCE OF SHOWERS AND STORMS ACROSS THE AREA. THIS
WILL CONTINUE SATURDAY NIGHT WITH ENHANCED MEXICAN PLATEAU
DEVELOPMENT PUSHING INTO WESTERN PORTIONS. A SURFACE RIDGE WILL
BUILD IN AND BECOME SOMEWHAT ANCHORED ACROSS THE REGION SUNDAY AS
THE CUTOFF LOW ACROSS THE MID MISSISSIPPI VALLEY BECOMES BLOCKED
BY A DOWNSTREAM UPPER RIDGE ALONG THE MID ATLANTIC REGION. THIS
WILL MAKE FOR DRIER AND SOMEWHAT COOLER AIR ACROSS CENTRAL AND
EASTERN SECTIONS SUNDAY AFTERNOON. THIS SHOULD LAST THROUGH EARLY
NEXT TUESDAY AS THE LOW DIGS AND FINALLY PUSHES EAST INTO THE
SOUTHEAST U.S..

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY AFTERNOON
OVER VAL VERDE AND EDWARDS COUNTIES AS A DRY LINE PUSHES EAST
WITH RELATIVE HUMIDITIES DROPPING BELOW 20 PERCENT AND WEST WINDS
AROUND 10 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              94  71  87  73  91 /  20  20  40  30  20
AUSTIN BERGSTROM INTL AIRPORT  94  71  87  73  89 /  20  20  30  30  20
NEW BRAUNFELS MUNI AIRPORT     94  71  87  73  88 /  20  20  30  30  20
BURNET MUNI AIRPORT            89  69  83  68  88 /  20  20  40  30  10
DEL RIO INTL AIRPORT           95  72  91  72  93 /  40  20  10  20  10
GEORGETOWN MUNI AIRPORT        91  70  85  72  89 /  20  20  40  30  20
HONDO MUNI AIRPORT             94  72  88  74  91 /  20  20  20  30  10
SAN MARCOS MUNI AIRPORT        93  72  87  72  88 /  20  20  30  30  20
LA GRANGE - FAYETTE REGIONAL   95  72  89  75  87 /  -   20  30  20  30
SAN ANTONIO INTL AIRPORT       92  72  87  74  87 /  20  20  30  30  20
STINSON MUNI AIRPORT           96  73  88  76  90 /  20  20  30  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...02
Hazardous weather outlook, May 10, 5:17 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 AM CDT TUE MAY 10 2011

TXZ171>173-183>194-202>209-217>225-228-111100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
517 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE IN NORTHEASTERN MEXICO WILL PUSH INTO
WESTERN PORTIONS OF SOUTH CENTRAL TEXAS TODAY. THIS DISTURBANCE
WILL COMBINE WITH AFTERNOON HEATING TO CREATE SHOWERS AND
THUNDERSTORMS ACROSS WESTERN PORTIONS OF THE REGION LATE THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME STRONG
TO SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF SOUTH CENTRAL TEXAS WEDNESDAY. AFTERNOON HEATING WILL COMBINE
WITH THE DRY LINE AND A SERIES OF UPPER DISTURBANCES TO DEVELOP
ORGANIZED THUNDERSTORM COMPLEXES ACROSS WESTERN PORTIONS OF THE
REGION. THESE THUNDERSTORM COMPLEXES WILL MOVE EASTWARD INTO THE
WESTERN AND CENTRAL COUNTIES IN THE AFTERNOON INTO THE LATE
EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY COULD BE STRONG TO
MARGINALLY SEVERE DUE TO WEAK DISTURBANCES ALOFT AND A SURFACE
FRONTAL BOUNDARY IN THE REGION. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS GENERALLY ALONG AND SOUTHEAST OF THE BALCONES
ESCARPMENT ON THURSDAY. THE PRIMARY THREATS WILL AGAIN BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AS WELL AS WEDNESDAY AND
THURSDAY.

In the hours before

Special weather statement, May 10, 7:09 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
709 AM CDT TUE MAY 10 2011

TXZ183-101300-
VAL VERDE-
709 AM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 800 AM
CDT...

AT 706 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF TARPLEY.  THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOMA ALTA...
  COMSTOCK...
  JUNO...
  VINEGARONE...
  PAFFORD CROSSING...
  DEVILS RIVER STATE NATURAL AREA...
  BAKERS CROSSING...

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.